New York, 2023

Flooding and Heat in New York, July 29, 2023

July 29, 2023 · NWS ALY · 21 events in 6 counties and zones

Showers and thunderstorms developed along a frontal boundary during the afternoon hours on July 29th across eastern New York. One lone thunderstorm tracked across the Mohawk Valley resulting in numerous reports of downed trees and powerlines as well as a couple of flood reports.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Showers and thunderstorms developed along a frontal boundary during the afternoon hours on July 29th across eastern New York. One lone thunderstorm tracked across the Mohawk Valley resulting in numerous reports of downed trees and powerlines as well as a couple of flood reports. Prior to the arrival of these thunderstorms, the combination of hot and humid conditions resulted in heat index values between 95 and 100 degrees across all of Dutchess and eastern Ulster counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 29, 8:58 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 29, 8:58 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
958 AM EDT Sat Jul 29 2023

.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
today. Some storms may be severe along with locally heavy
rainfall. The cold front will pass through late today, with
much cooler and less humid conditions arriving for Sunday
through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
* Heat Advisory in effect through 6 pm today for eastern Ulster,
  Dutchess and Litchfield Counties.

.UPDATE...Radar indicating a cluster of scattered showers with
downpours developed across parts of Ulster, Dutchess and
Litchfield County, possibly resulting from an outflow boundary
due to prior upstream convection. Also, starting to see
widespread showers with embedded T-storms with downpours moving
east from the Tug Hill area. This activity will track into the
western Adirondacks late this morning associated with a cold
front and wave of low pressure gradually pushing southeast
across upstate NY. Otherwise, not much instability yet in our
area, but should occur by this afternoon due to significant
breaks in the clouds this morning. An active afternoon still
expected to occur with both severe storms and localized
flooding.

.PREV DISCUSSION[0658]...Considerable mid and high clouds
across the region and some morning sun should shine through the
mid and high clouds to help with some daytime heating,
especially south and east of the western Mohawk Valley and
southern Adirondacks to Lake George Region. There is a wind
shift boundary in northern NY that is drifting south. There is a
decent signal that the boundary in northern NY will continue to
drift south and convection will develop along this boundary
through this morning, limiting the heating along and north of
the boundary.

Current convection in the OH Valley is expected to dissipate
later this morning as the convection proximate to the wind shift
boundary in NY is expected to become the main band of showers
and storms, then tracks east and south through our region. A
surface trough/low will form in southern NY and southern New
England where the greatest instability and moisture exists and
the strongest convection will expand into that area where the
greatest threat for severe weather and potential nuisance
flooding is.

Before the showers and storms develop and track east and south,
temperatures are expected to reach the upper 70s to mid 80s and
cooler in higher elevations. CAPEs will increase to over
1000 j/kg ahead of the convection. South of the wind shift
boundary, CAPEs could increase to around 2000 j/kg, mainly in
the mid Hudson Valley to southern Berkshires and NW CT, where
there is a slight risk for severe thunderstorms. Shear is not
very high but there will be some enhanced low level forcing with
a distinct low level wind shift and advancing low level thermal
gradient on the leading edge of the cold advection. Damaging
winds are the primary risk. Localized heavy rain and brief
training of thunderstorms could produce urban, small stream
flooding and standing water in low lying areas. Isolated flash
flooding cannot be ruled out.

A few showers and isolated thunderstorms approaching the mid
Hudson Valley and NW CT. Outside of the isolated activity,
increasing sun through the morning into early afternoon will
help those areas to have the most heating. Temperatures will
reach around 90 with heat indices around or above 95 and the
Heat Advisory continues there.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
Lingering showers Saturday evening will exit and by Sunday
morning, some clearing, cooling and drying. Sunday should be
partly to mostly sunny and an isolated shower cannot be ruled
out as upper trough axis overhead and cooling aloft. Highs
Sunday in the 70s to near 80.

Upper trough axis still in our region and another weak upper
impulse tracks through the upper trough as continued cooling
aloft occurs. Morning sun will become partly sunny in the
afternoon with isolated showers and storms, mainly along and
north of I-90. Still, there should be enough sun for
temperatures to reach the mid 70s to near 80 and around 70
higher elevations. Clearing Sunday night with lows by Tuesday
morning in the 50s with a few upper 40s southern Adirondacks
and Lake George Region.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Long term period begins 12z Tuesday with upper trough axis overhead
associated with an upper low in southeast Canada. With the cold pool
aloft, diurnally-driven cumulus clouds and a few isolated showers
could develop during the afternoon, so slight chance PoPs were added
for most of the area. With NW winds advecting cooler and drier air
into the region, highs will only be in the 60s for the terrain and
mid to upper 70s for the valleys, which is a couple degrees below
average. Any showers diminish quickly with the loss of daytime
heating. Lows drop into the 40s (terrain) and 50s under partly to
mostly clear skies Tuesday night as high pressure builds in from the
west, allowing for favorable radiational cooling conditions.

Wednesday through Thursday...Heights rise aloft and we get into some
flat upper ridging with upper-level W/NW flow. The surface high
remains overhead Wednesday, then begins to shift off to the east
Thursday. The result will be dry conditions both days. Highs
Wednesday will be a degree or two warmer than Tuesday with the
coldest air aloft having moved off to our east. Highs Thursday will
be in the 70s for the terrain and low to mid 80s for valley areas as
we see warm advection with low-level southwest flow on the backside
of the departing surface high. Lows Wednesday night will be in the
40s and 50s again.

Thursday night through Saturday... Upper troughing approaches from
the west, and a shortwave trough or closed upper low tracks to our
north. The upper forcing will allow for the formation of a surface
low that will track through southeastern Canada, and the trailing
cold front will track through our region, bringing chances for
showers and possibly some thunderstorms. As expected, there is some
uncertainty in the timing of the front this far out, but overall the
trend in the latest guidance has been for a slower frontal passage
with the best chance for any showers/storms on Friday. This would
allow for the front to clear our region to the east by Saturday, but
due to the uncertain timing have maintained slight chance PoPs for
Saturday, which could work out even with the front to our east as
that would place the upper trough axis overhead. Thursday night and
Friday night will be warmer, with lows in the 50s and 60s. Highs
Friday and Saturday in the 70s and 80s.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Any fog/mist at PSF/GFL should lift by 12z,
with VFR conditions expected this morning with increasing mid and
high clouds. A few showers are possible near POU this morning, and
have included VCSH to reflect this.

Chances for showers increase towards the mid to late morning, at
which point VCSH groups were introduced at the other TAF sites. The
main batch of showers and storms moves in mid-afternoon which is an
hour or so later than indicated with the previous TAF issuance. Once
the steadier showers move in, conditions trend down to MVFR vsbys
and MVFR to low-end VFR cigs. There is also a chance for
thunderstorms at all of the TAF sites this afternoon, and prob30s
were converted to tempo groups highlighting this potential with
little change in the timing. In heavier showers and thunderstorms,
MVFR to IFR vsbys and MVFR cigs are expected. Showers and storms
come to an end around sunset this evening from northwest to
southeast, with just some lingering SCT to BKN mid-level clouds and
VFR conditions expected through the end of the TAF period, although
borderline MVFR cigs are possible at PSF through most of tonight.

Winds will be light and variable this morning, then pick up from the
west at ALB and PSF to around 5-10 kt by mid to late morning. GFL
will be north of a wind shift boundary, and winds here will be from
the NE at 5-10 kt. POU, which remains south of the boundary through
the morning, will see winds at 5-10 kt from the southwest. Winds
increase to around 10 kt through the afternoon, then abruptly shift
to the north at around 10 kt behind a cold frontal passage this
evening. Winds remain northwesterly at 5-10 kt through 12z
Sunday.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Isolated SHRA...TSRA.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
Showers and thunderstorms with locally heavy rain will be
possible today, especially for areas from around I-90 south.
The Weather Prediction Center has included this area in a
Slight Risk of excessive rainfall due to the potential for west-
east oriented bands of locally heavy rainfall developing
associated with thunderstorms. Rainfall of 1-2" in an hour may
occur leading to possible isolated flash flooding. A Marginal
Risk remains for areas north of I-90.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 6 PM EDT this evening for NYZ064>066.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...Main
AVIATION...Main
HYDROLOGY...
Hazardous weather outlook, Jul 29, 3:17 AM EST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
417 AM EDT Sat Jul 29 2023

CTZ001-013-NYZ064>066-301100-
Northern Litchfield-Southern Litchfield-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
417 AM EDT Sat Jul 29 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is Marginal to Slight Risk of severe thunderstorms today as a
cold front moves across the region. The main threat is damaging wind
gusts. Localized flash flooding is also possible, especially where
storms repeatedly move across the same areas. A Slight Risk for
excessive rainfall is also in effect for the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-VTZ013>015-
301100-
Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Warren-Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Northern Fulton-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
417 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for western Massachusetts, east
central New York, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

There is Marginal Risk of severe thunderstorms today as a cold front
moves across the region. The main threat is damaging wind gusts.
Localized flash flooding is also possible, especially where storms
repeatedly move across the same areas. A Marginal to Slight Risk for
excessive rainfall is also in effect for the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 29, 10:20 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
1120 AM EDT Sat Jul 29 2023

NYZ032-033-291600-
Northern Herkimer NY-Hamilton NY-
1120 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northwestern
Hamilton and northern Herkimer Counties through NOON EDT...

At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Big Moose, or near Old Forge, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause ponding of water.

Locations impacted include...
Old Forge, Inlet, Brown Tract Pond Campground, Limekiln Lake
Campground, Big Moose, Eighth Lake Campground, Eagle Bay, Raquette
Lake, Golden Beach Campground, Alger Island Public Campground, Little
Rapids, Beaver River, Carter Station, Quaker Beach, Partlow,
Sagamore, Brandreth, Woods Lake, Hasbroucks and Russian Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4402 7462 4373 7455 4368 7512 4392 7515
TIME...MOT...LOC 1519Z 258DEG 23KT 4380 7502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JPV

The radar

The Ft Drum radar (KTYX), 93 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 heat, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Herkimer

When
July 29, 10:50 AM EST
Where
Herkimer County, 1.52 mi E of Frankfort Utica Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.020, -75.140

A tree was down blocking both lanes of Bouck Road just south of Widrick Road in the town of Frankfort.

Heat, Eastern Ulster

When
July 29, 11:00 AM EST to 5:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
Mesonet
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Heat, Eastern Dutchess

When
July 29, 11:00 AM EST to 5:00 PM EST
Where
Eastern Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Heat, Western Dutchess

When
July 29, 11:00 AM EST to 5:00 PM EST
Where
Western Dutchess forecast zone
Reported by
Mesonet
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Thunderstorm Wind, Herkimer

When
July 29, 11:06 AM EST
Where
Herkimer County, 0.86 mi SW of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.010, -75.010

Herkimer County officials reported trees down in Mohawk due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 29, 11:06 AM EST
Where
Herkimer County, 0.86 mi SE of East Frankfort
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.010, -75.040

Herkimer County officials reported trees down in Ilion due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 29, 11:06 AM EST
Where
Herkimer County, 0.86 mi NE of Mohawk
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
43.030, -74.990

Herkimer County officials reported trees in the town of Herkimer due to strong thunderstorm winds.

Thunderstorm Wind, Herkimer

When
July 29, 11:35 AM EST
Where
Herkimer County, 0.86 mi SE of Indian Castle
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.990, -74.790

A tree was reported down.

Thunderstorm Wind, Montgomery

When
July 29, 12:14 PM EST
Where
Montgomery County, 1.47 mi SSE of Christmans Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.950, -74.560

A large tree was down across Stone Arabia Road.

Thunderstorm Wind, Montgomery

When
July 29, 12:41 PM EST
Where
Montgomery County, 1.38 mi N of Fultonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.950, -74.370

Large trees were downed from strong thunderstorm winds.

Thunderstorm Wind, Montgomery

When
July 29, 12:41 PM EST
Where
Montgomery County, 1.36 mi NNE of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.968, -74.389

Wires were down at 2536 Route 30A with lawn on fire.

Thunderstorm Wind, Montgomery

When
July 29, 12:41 PM EST
Where
Montgomery County, 1.12 mi NW of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.962, -74.415

A tree was down at Route 334 near Common Road.

Thunderstorm Wind, Montgomery

When
July 29, 12:41 PM EST
Where
Montgomery County, 1.26 mi NE of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.964, -74.384

A tree was reported down on Keller Drive.

Thunderstorm Wind, Montgomery

When
July 29, 12:41 PM EST
Where
Montgomery County, 1.16 mi ENE of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.955, -74.378

A tree was down on Lower Prospect Street that hit two houses.

Thunderstorm Wind, Montgomery

When
July 29, 1:05 PM EST
Where
Montgomery County, 1.22 mi NW of Ft Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.960, -74.240

A tree was down on Route 67 between Sacandaga Road and McDonald Drive.

Thunderstorm Wind, Montgomery

When
July 29, 1:09 PM EST
Where
Montgomery County, 0.86 mi NW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -74.190

Trees were reported down.

Thunderstorm Wind, Montgomery

When
July 29, 1:09 PM EST
Where
Montgomery County, 1.22 mi NNW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.946, -74.190

Trees were reported down.

Thunderstorm Wind, Montgomery

When
July 29, 1:11 PM EST
Where
Montgomery County, 0.86 mi NW of Amsterdam
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.940, -74.190

A tree was down on Clizbe Avenue.

Thunderstorm Wind, Schenectady

When
July 29, 1:20 PM EST
Where
Schenectady County, 1.23 mi NE of Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.930, -74.050

Trees were reported down.

Flood, Montgomery

When
July 29, 1:30 PM EST to 3:15 PM EST
Where
Montgomery County, 0.51 mi E of Ft Johnson to 1.1 mi ESE of Ft Johnson
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.950, -74.210

Minor Street Flooding was reported near Henrietta Heights in the city of Amsterdam.

Flood, Schenectady

When
July 29, 2:15 PM EST to 5:15 PM EST
Where
Schenectady County, 0.69 mi N of Alplaus to 0.31 mi NNW of Schenectady Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.860, -73.920

There were multiple reports of water over roads and parking lots in East Glenville near Glenridge Road and Saratoga Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107141, 1140619, 1140620, 1140621, 1107142, 1107143, 1107144, 1107145, 1107146, 1107148, 1107157, 1107159, 1107160, 1107161, 1107149, 1107150, 1107163, 1107151, 1107152, 1107154, 1107155.